Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Goodland, KS

May 20, 2004Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 20, 2004, 10:36 PM CDT for Graham County, Norton County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 10:36 PM CDT (03:36 UTC)
Expired
May 20, 2004, 11:30 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS53 KGLD 210336
SVRGLD
KSC065-137-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1036 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1130 PM CDT

* AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW ALMELO...OR ABOUT 19 MILES NORTHWEST OF HILL CITY...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ALMELO BY 1040 PM CDT
  LENORA BY 1045 PM CDT

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3964 10018 3934 10016 3958 9983 3980 10001

KILLINGSWORTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:00 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 20, 9:00 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT THU MAY 20 2004

.DISCUSSION...ISSUED ZONE UPDATE TO INCREASE POPS AND CLOUD COVER
FOR THE SOUTHEAST HALF OF THE FORECAST AREA THIS EVENING AS BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES NORTHEAST. THINKING IS
THAT THIS AREA WILL CONTINUE TO WEAKEN AS IT MOVES NORTHEAST...BUT
EXPECT REDEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN SECTIONS OF FORECAST AREA AS LOW LEVEL JET DEVELOPS AFTER
9-10 PM.

ISOLATED TORNADIC SUPERCELL OVER MORGAN COUNTY COLORADO IS EXPECTED
TO MOVE ENE WHICH WILL TAKE IT JUST NORTH OF YUMA COUNTY AFTER 10
PM. STORM WILL BE CLOSELY MONITORED FOR ANY CHANGE TO THIS TRACK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DLF
Hazardous weather outlook, May 20, 11:55 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT THU MAY 20 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIATE AFTER 4 PM MDT (5 PM CDT)
ALONG A NEARLY STATIONARY FRONTAL BOUNDARY FROM SOUTHEAST COLORADO
INTO SOUTHWEST KANSAS. MODERATE INSTABILITY ALONG WITH FAVORABLE
WINDSHEAR AND MOISTURE CONVERGENCE NEAR THE INTERSECTION OF THIS
BOUNDARY WILL RESULT IN SOME STORMS BECOMING SEVERE. THE PRIMARY
THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. IN
ADDITION THERE WILL BE A THREAT FOR A FEW TORNADOES. THE AREA WITH
THE BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE
FROM TRIBUNE TO HILL CITY KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO
MOVE NORTHWARD DURING THE LATE EVENING AND OVERNIGHT HOURS AS THE
BOUNDARY MOVES NORTH AS A WARM FRONT.

A SECONDARY FOCUS IS FOR DEVELOPING THUNDERSTORMS OVER THE HIGHER
TERRAIN OF THE FRONT RANGE. AS THEY MOVE NORTHEASTWARD WIND SHEAR
WILL BECOME INCREASINGLY FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE
PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. THESE THUNDERSTORMS ARE EXPECTED TO REACH FAR EASTERN
COLORADO AFTER 5 PM MDT..CONTINUING ACROSS THE TRI-STATE AREA DURING
THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERSISTENT SOUTHWEST FLOW ALOFT OVER THE TRI-STATE REGION WILL
CONTINUE TO PUSH UPPER LEVEL WAVES ACROSS THE REGION. THESE WEAK
WAVES WILL AID IN ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT EACH
EVENING FROM THIS WEEKEND TO THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

LAMMERS/THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 10:14 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.